So after 6 years on steroids Actemra finally enabled me to get down to 6.5. Started August 2017 once a week. No reaction. Inflammation immediately dropped. CRP and ESR almost none existent. Recently went to every Other week and blood markers still down no change. I am now going to wait a third week and check my blood and hope the inflammation has not gotten too bad. However the nasty thing is that I have no adrenal function as a result of the length of time and High doses of Prednisone. Got the results of a synacthen test Monday and adrenals not react at all. I am on 8.5 mg prednisone and seeing a new endocrinologist Monday. It’s really nasty having no adrenal function it affects everything. At first I thought it was the steroid reductions. When I realized my pressure went whacky and I was sweating and nausea and fatigue I realize this was different. So now I have to learn how to deal with not having adrenals. Heading back to Actemra.... my feeling is if you have the opportunity to take the drug you should. I never had an infection or any of the reactions that you can get from the drug. It only did good things for me and I took it for a short time just to get lower than 12.5 where I was relapsing time and time again. It is a gift horse for some of us And should be taken advantage of. For me steroids were and are a nightmare and have destroyed my body.
Steroids/Actemra/Addison’s = GCA: So after 6 years... - PMRGCAuk
It’s what they have done through the years. Yes they kept me from going blind etc. but bones, steroids myopathy, torn meniscus, hair loss, paper skin, skin tags and multiple skin problems. Bruising without touching anything. Osteoporosis, osteoarthritis, very dry eyes which worsened with each time I upped the steroids. I now need 3 eye surgeries made worse by steroids. Toe capsule broke and need toe surgery cannot walk properly. Most of all Addison’s Disease. Gastric ulcer even though I take a PPI. Face will never be normal, hump will never go away. Apple body is here to stay. Never had a weight problem and worked ou 6 days a week. 5’7” now 5’5” weight was 136 until 2011. Then PMR and then GCA. Oh yes Pre diabete for 3 years now. However, having problem controlling it now and I never eat carbs. Badly scars because I don’t heal well anymore. Face has had a lot of cancer removed. No scars from prior surgery. Much more but I am tired.
I do feel lots of these issues would have happened with age. I know my family history. But lots would never have happened, I.E. torn muscles and ligaments. Destruction of my adrenals. One thing leads to another. Had a good knee replacement 2011 but muscles stretched and I need more surgery. The other knee I was told would never need replacing ...well the meniscus tore and the cartilage is gone. MRI 3 years ago showed a perfect knee and now it needs replacement. I am done. 🙁I welcome your comments as always. Marilyn
I am waiting to see a specialist to get a acth a synthectin test. Not sure how long it will be to get an appointment. Meanwhile I came across this blog which has given me some hope. At least I could adopt some of her lifestyle suggestions 😊
I found this support group on line which makes things sound a bit less despairing. addisons.org.uk/articles.ht...
Apparently JF Kennedy had Addison’s disease. There is lots of positive talk about being able to lead a normal long life with the correct treatment. If it was me I would be researching everything I could lay my hands on. Good luck!
From what I have read and seen about JFK he "enjoyed" a cocktail of drugs that wouldn't be prescribed today. He and Jackie were seemingly pincyshiobs by the time they finished.
Thinking about you & good luck with the new Endocrinologist next week, will message you directly. Ringing for my results this morning xxx
Take Care xx
Forgive me Nap1 if I am repeating myself. Steroids are keeping me alive at 7mg Pred, 12 years GCA. Last May, completely unexpectedly, when I was feeling very well, my synacthen test showed I had poor/ xno adrenal function. It hit me for 6. Denial, anger, resentment. I can identify with some of your frustration. I must stress that prior to diagnosis I was not tired, and still not tired. I go to bed at midnight, up around 8am. No, not bragging, just saying that your symptoms now might NOT be forever. I am seeing my Endo next month. Wonder how he will react when I tell him I still do not have fatigue? After a few obstacles with coming off Lansoprazole, I am ok and take Gaviscon, if needed. Oh,believe me, I have also been down that road of blaming Pred for everything, but not any more. I have some'add-ons; that came along to the party, but I can't say they were from Pred. I don't know, I sincerely hope things improve for you, and you have a good Endo appt. x
Thank you Karools16. I hope I regain some strength I actually may need more steroid than the 8.5. I never did absorb properly and I am also on a PPI which I desperately need for Gerd and heartburn. That interferes with Absorption of nutrients as well as medicine. I’m sure I will be feeling better once I see my new endocrinologist and get on the proper course of treatment. Naturally worry doesn’t make things better either. I have a habit of thinking for the future instead of living in the present. Learning to take things day by day. Be well.
Can only reiterate what everyone else has said. Best wishes.
I am in the same position somewhat. After six years, I have secondary adrenal insufficiency also. I have researched as much as I could and am still searching. It is hard to determine what results from that and what is just the disease. You should have an emergency kit with a dose of prednisone to be administered in case you go into distress. It would be 100 milligrams in a shot . The symptoms vary ...mine were diarrhea and nausea and flu like symptoms. Two trips to the hospital made me insist on the shot. Actually I referenced JFK to get it 😃. My takeaway....you need to keep your prednisone level where YOU need it to be....regardless of what the doctor thinks.
Yes I have to get that kit and I will go about doing that when I see my new Endo chronologist next week my old one didn’t even want to take the test and just left me hanging. He knew what my levels were from the cortisol test originally. So I’m just thinking how much did he care whether I lived or died. Fortunately we have this for him and the Internet to keep us going. It doesn’t seem to be a big difference between secondary insufficiency and Addison’s. It appears to be treated the same way and it appears the symptoms of adrenal failure are the same as well. Can you tell me 30048 how much steroid you want on and which one is it? I very much appreciate your response every little bit helps and knowing there are others out there that know more than I do is comforting. I look forward to your response. I am concerned that I am already on 8.5 and not comfortable. I have body pain sweats nausea and fatigue.To my own experience head this sounds like it’s not enough steroid. Thank you for sharing. Marilyn
I have a problem with absorbing the prednisone, . Currently I am on prednisolone ..15 ml in the morning and 7 in the afternoon. It seems like a lot but seems to be what my body needs. It by passes the liver and I take the liquid . If I am only a 50% person ...and god 0nly knows that ..that makes it about 11 which is in the ballpark I think. I was also put on decadron which is much stronger . That dosage was 1 mg in the morning and 1/2 mg in the afternoon. It made me unstable on my feet and I had multiple falls. It works though and is good if you can tolerate it. That was first given in the hospital after the first adrenal crisis. As far as everyone’s knows ..haha..there is not anything wrong with my liver . That is the reason they give for not putting me on it sooner. No one thinks outside the box in the US.
Wow interesting. You are absolutely right no one in the US thinks outside the box. This was good information. When I get back to New Jersey there is a doctor in New York that I would like to see. He is supposedly the best endocrinologist in the US. Unfortunately he only takes cash but I’m worth it and I need to know what is best for me and how I will live with this problem. What is scary is that I need so many surgeries which I have been putting off because I was on Actemra. I think I am finished with that’s drug but I won’t know for sure until I take my next blood test. Thanks for the good advice. Marilyn
I’m also on Actemra. After three years, pred and methotrexate were taking too great a toll on my body, and reductions - no matter how slow - always resulted in a flare. Started out with monthly IV infusions last August - did that for four months - then switched to self injections every two weeks. I feel better, am totally off methotrexate, and down to 5 mg pred daily. I’ve had no side effects whatsoever from the Actema. I’m in the US and my doctor was able to work with the pharm company to make affordable. It’s worked great for me.